The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Peri menopause causing MAV anxiety and depression


#1

I am a 47 years old female , I have suffered with migraines an anxiety for 7 years , I have also had a prolapsed disc which has caused sciatica for past 20 months and have had 3 lots of spinal injections, I have taken propranalol on and off for about 4 years to help migraine and anxiety. 10 weeks ago while on the last day of my summer holiday in Mexico I got out of bed and felt really dizzy, it felt like a hangover, I travelled home and felt OK for the journey, but on waking the dizziness returned and has not left me, it feels like I’m drunk all day long, at first it felt as though I was spinning, but now it feels like I’m swaying back and forth and side to side, the weird thing is when I sit down, travel in the car or lay down, I feel fine, and no dizziness.
I have seen 2 ENT consultants a neurologist and a vestibular physio, one diagnosis was vestibular failure and 3 diagnoses were MAV.
I am finding life very difficult, doing simple things like shop, empty dishwasher and even walk is challenging.
This is causing me such anxiety I wake really early every morning with heart palpitations and have to grab the propranalol to calm me down, I also wake up burning hot then get cool, then burn up again.
The anxiety is now causing me extreme depression.
I’ve tried betahistine/ serc but it didn’t help.
I have had blood tests which show I am perimenapausal and I am certain that all the problems I am facing, with the dizziness anxiety and depression are all hormone related due to Perimenapause.
My doctors answer to this was to take antidepressants, she said it will help with all symptoms!!! , I took one citalopram and it made me feel 100 times worse the anxiety went sky high Ive never felt so bad , so I didn’t take anymore.
I am now having cranial massage acupuncture, and about to start b2 and magnesium and feverfew.
I am having vestibular rehabilitation, and have been told to carry on and the more I can do the more my brain will recalerbrate, My neurologist said it will get better but it’s a slow gradual process .
Has anyone got any thoughts about this being hormone related , or if they have had similar symptoms or seen a gynaecologist for hormone treatment?.
Thought I’d share my (horror) story with you and appreciate any replies comments advice or information.


#2

Your doctor is correct. If it is MAV one of the antidepressants should help.

These are drugs which will potentially make a huge difference to your condition.

Have you tried Amitriptyline? This is much easier to take than the SSRI’s, according to experience here on the board. Others have had success with Noritriptyline and anti-convulsants.

It sounds like you are extremely anxious (and I don’t blame you at all - i’ve been there!) and if I were you I’d try hard to find a med to help relieve the stress you are having by helping to control your symptoms and this will help get your anxiety under control.


#3

Thanks James, I have tried amitryptaline in the past before I had this Mav, I used it for sciatic nerve pain, I wasn’t on it for long as I felt awful on it it felt as I was was living in a cloud everything was foggy, my brain didn’t work properly couldn’t even get my words out. Don’t think I took it long enough to work properly as my friend said it took a couple of weeks to get used to. I have a box of 10 ml still in the medicine cabinet.
I’ve got my nhs appointment for cbt on Monday and going to try that first. Thanks for your reply, if cbt doesn’t help, il speak to my neurologist about taking amitryptaline.
I’m a real weakling when it comes to meds… they seem to have awful effects on me. Collapsed once after taking tramadol!!.


#4

Nadine, I’m so sorry you are going through this.

I have done CBT and it was really helpful. Unfortunately whilst it helped with anxiety and my psychological state it didn’t control the symptoms enough, but it can help significantly. Best of luck and keep us posted!


#5

Just thinking about this today. How did your appointment go?

I wanted to tell you that I did had a very positive reaction to Psychotherapy and you should definitely see how much you can get out of it, probably a lot!

It made me more aware of the general spectre of ‘health anxiety’ and its associated negative feedback loops that can reinforce unwellness if you get too trapped in negative thinking:

(NB from admin: these images link to products members have found helpful and at the same time help fund the site: As an Amazon Associate I earn from qualifying purchases. Thanks for your support!)

“Overcoming Health Anxiety”
More recommended books here

I noticed that when I started to feel more optimistic about my condition I actually had less severe symptoms.

I’m pretty sure that stress contributed to triggering my MAV and as someone wrote in a very interesting thread, stress can be a perpetuator. You have to strive to break the negative and let your body heal.

Shortly before MAV became chronic I remember several warning signs where I’d feel dizzy for a few seconds when under significant stress. This happened half a dozen times over a period of 5 months or so. Little did I know I was on the edge of a health cliff at the time.


#6

Hi James
The first session of CBT, yesterday was mainly filling in questions, about my fears worries etc,
And was sent home with a worry diary to fill in …your situation, and how anxious you were.
I’m supposed to have 6 sessions once every 2 weeks this is on the nhs, but the therapist is going on holiday so can’t see me for 3 weeks!!!.
Yes I do think stress and anxiety are a major factor of MAV, and I think it’s a bit like what cam first the chicken or the egg, as I’ve always been an anxious person, so did the anxiety bring on the Dizzyness, or did being dizzy cause the anxiety…sometimes I even doubt that I have MAV, and it’s some reaction to my brain that’s been caused by lots of anxiety, I have been ill for 18 months with prolapsed disks and excruciating sciatic pain in my leg…just managed to get to a pace where I could cope after having spinal injections, and then this happened…the strange thing is that it happened on Holiday where I was relaxed and had felt the best I’d felt for years.
I’m trying to be possitive and tell myself this will go away, I’ve started doing the mindfulness app, and I am trying to pluck up the courage to go back to the gym, just to cycle and may try to swim…think that will be a challenge though.
I gave in today and went for a decaf costa coffee today…and I hated it, after not drinking coffee for 6 weeks I’ve gone right off of it lol… Il maybe start to enjoy herbal teas after all.
Off now for a follow up with the ENT consultant.


#7

OK, but just to say, whilst its important to control your anxiety, don’t think you are going mad for having it, MAV is horrid.

Your main task is to try and not get freaked out by your symptoms and think as positively as possible on how you are going to heal from all this.

Good luck with your ENT appointment.


#8

James I vote that you write a book on how to heal from MAV! Your words are so inspiring!


#9

Awwww thanks Lee. When I’m healed I may well do … then there’s the film “DIZZY” … where the main character collapses on the bed and stares at a wall for 10 hours … people will be glued to it! you can all star in it! :smiley:


#10

Hi
Ive had MAV for 12 years and its got a lot worse in my 40s !
I get attacks regularly every 35 days but it does not clash with periods ( weird huh? One theory is ovulation - which you only do every other month past 35).
I have tried oestrogen cream and it delayed the attack but as soon as i stopped it (you can only use it for 10 days ) the attack started .
They say that the fluctuations in hormones caused the migraine which triggers the vertigo…
Try tracking your symptoms against your cycle …is there a pattern ?
The depression is terrible hunny, the only thing that helped me ( i had CBT) was a therapy called ACT ( Acceptence and commitment therapy)
Good Luck and i hope you feel better physically and mentally soon x


#11

Hahaha
Sounds like a great film.! You can play the leed James